Thunderstorm Wind, Ellis
- When
- July 22, 9:29 PM CST
- Where
- Ellis County, (Hys)hays Muni Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.850, -99.270
An isolated thunderstorm produced an outflow boundary that produced a severe wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated thunderstorm produced an outflow boundary that produced a severe wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 22, 4:07 PM CST, 5 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 507 PM CDT Fri Jul 22 2022 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Saturday) Issued at 337 PM CDT Fri Jul 22 2022 Broad upper level ridging from the Intermountain West into the Central High Plains remains in place this afternoon although with a small but potent wave digging into the Pacific Northwest. This is leaving western into central KS under a highly subsident regime with only some patches of cumulus seen on satellite imagery. With warm mid-level temps such as +16 C at 700 hPa and deep thermal mixing, another 100+ degree day is ongoing. At the surface the lee trough is positioned near the Kansas...Colorado border along with a weak front over western Nebraska. The pressure gradient ahead of the trough is strong enough that south to southwest winds up to 20 mph are occurring. Very hot and quiet period expected the rest of the afternoon into the evening although it might turn slightly more interesting north of highway 96. Specifically, while convergence along the lee trough is marginal at best, CAMs continue to hint at convection along the cold front unzipping southward along the trough, likely as convective temps are reached. While overall shear is weak across southwest KS, it is slightly better over the northern half of the state as any convection developing over eastern CO into northwest KS, will have a decent chance to sustain into areas primarily along and north of state highway 96 after 00 UTC. Severe risk looks minimal but higher DCAPE values could support leading outflow winds above 50 mph. Saturday will be another hot day as the upper ridge flattens slightly in response to the previously mentioned wave pushing into the Dakotas. However, aside from this wave kicking a stronger cold front into far northwest KS to eastern CO by early evening...the overall outcome will be similar to today. Specifically, temperatures in the triple digits during the afternoon will support another Heat Advisory mainly east of highway 83. Further, a slight chance for convection forming along the lee trough will exist again with convection possibly moving into areas north of an Elkhart to Rush Center line during the evening. Given weak shear, overall severe threat will remain limited. .LONG TERM...(Saturday night through Friday) Issued at 337 PM CDT Fri Jul 22 2022 Attention then shifts toward Sunday as the stronger cold front initially surges into Kansas by early morning but then stalls north of the Oklahoma border. Confidence in exactly where the front sits is not high as areas south will see highs in the triple digits again while locations north stay in the 90s. Will aim for the southern two rows of counties to stay near or south of the front with this region eventually needing another Heat Advisory. However, low confidence in frontal location will push this decision into subsequent forecast shifts. Otherwise, a moist post frontal upslope setup will trigger convection over Colorado that should sustain as an eastward propagating MCS into western KS during the evening hours. The overall pattern changes very little for Monday into Tuesday as the ridge continues to flatten with another series of waves riding across the Northern Plains. This will keep some semblance of a front across the area with associated split temperatures and a risk for convection in the evening hours...similar to Sunday. Wednesday through Friday will see a notable pattern shift for the Central Plains as the ridge retrogrades into the Intermountain West while a deep trough is carved out over the Great Lakes to Ohio Valley regions. This will support a cooler northwest flow regime over southwest into central KS. Global ensembles and associated distributions reveal a good signal under this setup for temperatures dropping back closer to near seasonal normals. Further, a risk for an organized MCS in the upslope regime will exist each day. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 502 PM CDT Fri Jul 22 2022 VFR conditions will prevail in vicinity of all TAF sites through late Saturday afternoon. Gusty southerly winds will subside somewhat later this evening with loss of daytime heating, then increase to around 20 to 30kt generally after 15Z Saturday as a lee side trough of low pressure strengthens in eastern Colorado. && .PRELIMINARY POINT TEMPS/POPS... DDC 74 105 76 102 / 10 0 10 10 GCK 72 105 73 100 / 10 10 10 10 EHA 72 103 73 99 / 20 10 10 10 LBL 73 104 74 102 / 10 0 10 10 HYS 74 107 74 96 / 20 10 20 10 P28 74 105 76 106 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM to 8 PM CDT Saturday for KSZ030-031- 043>046-063>066-078>081-088>090. Heat Advisory until 8 PM CDT this evening for KSZ030-031-046-065- 066-081-090. && SHORT TERM...AJohnson LONG TERM...AJohnson AVIATION...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 307 AM CDT Fri Jul 22 2022 KSZ030-031-043>046-061>066-074>081-084>090-230815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 307 AM CDT Fri Jul 22 2022 /207 AM MDT Fri Jul 22 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible across west central Kansas and along the I-70 corridor late this afternoon into this evening. The strongest storms will be capable of producing small hail and damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scatter thunderstorms will be possible starting Sunday night and continuing into next week. The best chance of storms will be across west central Kansas and the I-70 corridor with a lesser chance as you head south. It is too early to tell if these storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Dodge City KS
540 PM CDT Fri Jul 22 2022
KSZ061-074-222315-
Stanton KS-Hamilton KS-
540 PM CDT Fri Jul 22 2022
...A strong thunderstorm will impact portions of southern Hamilton
and northern Stanton Counties through 615 PM CDT/515 PM MDT/...
At 539 PM CDT/439 PM MDT/, Doppler radar was tracking a strong
thunderstorm 17 miles northwest of Johnson City, moving east at 20
mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southern Hamilton
and northern Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3787 10201 3785 10154 3759 10159 3769 10204
TIME...MOT...LOC 2239Z 278DEG 16KT 3777 10194
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JJOHNSONSpecial Weather Statement
National Weather Service Dodge City KS
552 PM CDT Fri Jul 22 2022
KSZ074-222315-
Stanton KS-
552 PM CDT Fri Jul 22 2022
...A strong thunderstorm will impact portions of Stanton County
through 615 PM CDT...
At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Manter, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Johnson City and Manter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3757 10204 3769 10203 3759 10160 3739 10177
3750 10204
TIME...MOT...LOC 2252Z 289DEG 15KT 3761 10199
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JJOHNSONSpecial Weather Statement
National Weather Service Dodge City KS
711 PM CDT Fri Jul 22 2022
KSZ043-230045-
Scott KS-
711 PM CDT Fri Jul 22 2022
...A strong thunderstorm will impact portions of northwestern Scott
County through 745 PM CDT...
At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Leoti, moving east at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Modoc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 10093 3839 10108 3841 10113 3870 10113
TIME...MOT...LOC 0011Z 290DEG 6KT 3858 10123
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JJOHNSONSpecial Weather Statement
National Weather Service Dodge City KS
747 PM CDT Fri Jul 22 2022
KSZ043-230115-
Scott KS-
747 PM CDT Fri Jul 22 2022
...A strong thunderstorm will impact portions of southwestern Scott
County through 815 PM CDT...
At 747 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Modoc, moving southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Modoc around 800 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3827 10075 3827 10112 3862 10113
TIME...MOT...LOC 0047Z 314DEG 16KT 3845 10120
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JJOHNSONSpecial Weather Statement
National Weather Service Dodge City KS
815 PM CDT Fri Jul 22 2022
KSZ043-062-063-230200-
Finney KS-Kearny KS-Scott KS-
815 PM CDT Fri Jul 22 2022
...A strong thunderstorm will impact portions of northeastern Kearny,
northwestern Finney and southwestern Scott Counties through 900 PM
CDT...
At 815 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Modoc, moving southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Friend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 10129 3827 10112 3828 10112 3843 10113
3843 10112 3827 10082 3808 10120
TIME...MOT...LOC 0115Z 321DEG 18KT 3835 10120
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SUGDENSpecial Weather Statement
National Weather Service Dodge City KS
1002 PM CDT Fri Jul 22 2022
KSZ045-230330-
Ness KS-
1002 PM CDT Fri Jul 22 2022
...A strong thunderstorm will impact portions of eastern Ness County
through 1030 PM CDT...
At 1002 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ransom, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ness City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3853 10005 3869 9993 3868 9959 3832 9959
3833 9989
TIME...MOT...LOC 0302Z 302DEG 11KT 3857 9991
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JJOHNSONThe Dodge City radar (KDDC), 136 km away, was scanning. The volume nearest the first event began at 03:31 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044838, 1044839.